Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 266, NWS Midland/Odessa, TX

October 6, 2016Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 6, 2016, 5:11 PM CDT for Brewster County, Pecos County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2016, 5:11 PM CDT (22:11 UTC)
Expired
Oct 6, 2016, 6:15 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1382 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WUUS54 KMAF 062211
SVRMAF
TXC043-371-062315-
/O.NEW.KMAF.SV.W.0266.161006T2211Z-161006T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT THU OCT 6 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BREWSTER COUNTY IN SOUTHWESTERN TEXAS...
  SOUTH CENTRAL PECOS COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 615 PM CDT

* AT 511 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES NORTH
  OF LONGFELLOW...OR 24 MILES NORTHWEST OF SANDERSON...MOVING
  SOUTHWEST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LONGFELLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3021 10307 3058 10266 3049 10246 3028 10254
      3028 10257 3023 10257 2999 10266
TIME...MOT...LOC 2211Z 031DEG 19KT 3041 10268 

HAIL...1.25IN
WIND...60MPH
 
$$

67
1 follow-up statement
008 
WWUS54 KMAF 062247
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 PM CDT THU OCT 6 2016

TXC043-371-062315-
/O.CON.KMAF.SV.W.0266.000000T0000Z-161006T2315Z/
BREWSTER TX-PECOS TX-
547 PM CDT THU OCT 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN BREWSTER AND SOUTH CENTRAL PECOS COUNTIES...

AT 547 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
LONGFELLOW...OR 20 MILES NORTHWEST OF SANDERSON...MOVING SOUTH AT 20
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LONGFELLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3021 10307 3058 10266 3049 10246 3028 10254
      3028 10257 3023 10257 2999 10266
TIME...MOT...LOC 2247Z 008DEG 19KT 3035 10265 

HAIL...1.00IN
WIND...60MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 1:57 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Oct 6, 1:57 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
157 PM CDT THU OCT 6 2016

.DISCUSSION...
Significant changes to the weather including much cooler
temperatures and increasing chances of precipitation are
in the offing across west Texas and southeast New Mexico
beginning tonight and continuing through the weekend.

An upper level trough across the Rockies and Plains will move
northeast into the northern Plains Friday. This will allow a
strong cold front to plunge south through the forecast area
late tonight and Friday morning. Scattered to numerous showers
and thunderstorms are expected to develop along and behind the
front later tonight across mainly the northern and central Permian
Basin of west Texas as upper level forcing for ascent increases
in the right rear quadrant of the upper level jet. The better
precipitation chances will continue to sink south with the front
during the day Friday. The best chance will be across the eastern
and southern Permian Basin and lower Trans Pecos region of west
texas where moisture and low level convergence will be maximized
above the upper jet. Much cooler temperatures and breezy to windy
conditions are expected Friday with very windy conditions expected
through the Guadalupe Pass of west Texas.

For Friday night through Sunday below normal temperatures are
expected to continue behind the front as a large surface high
pressure system builds south into the region from Canada. In the
meantime, a weakening southern stream upper low is expected to
take shape, eject and weaken as it moves across the southwest
United States. There will be a chance of showers and isolated
thunderstorms in this pattern this weekend with the best chance
across southeast New Mexico and western portions of west Texas
closest to the weakening system.

Dry with above normal temperatures are expected to return by
next Monday through Thursday under dry west to northwest flow
aloft.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  64  54  73 /  60  40  10  10
Carlsbad                       53  62  53  67 /   0  20  30  30
Dryden                         70  83  63  72 /  10  50  20  10
Fort Stockton                  62  66  56  72 /  20  30  20  10
Guadalupe Pass                 47  57  49  62 /   0  20  40  30
Hobbs                          50  57  50  68 /  20  20  10  30
Marfa                          56  66  54  66 /  20  30  20  20
Midland Intl Airport           56  65  53  73 /  30  40  10  10
Odessa                         55  63  54  72 /  30  30  10  10
Wink                           56  65  57  72 /  20  20  10  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

06/12
Hazardous weather outlook, Oct 6, 1:09 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 PM CDT THU OCT 6 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
109 PM CDT THU OCT 6 2016 /1209 PM MDT THU OCT 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM THE
NORTHEAST PERMIAN BASIN TO THE DAVIS MOUNTAINS AND BIG BEND AREAS
THIS AFTERNOON AND EVENING. A FEW STRONG STORMS WITH SMALL HAIL
AND STRONG GUSTY WINDS ARE POSSIBLE MAINLY OVER THE NORTHEAST
PERMIAN BASIN. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT
IN THAT AREA.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO SOUTHEAST NEW
MEXICO AND THE PERMIAN BASIN DURING THE PRE DAWN HOURS FRIDAY AND
PUSH SOUTH INTO THE TRANS PECOS AREA IN THE MORNING. THUNDERSTORMS
WILL BE ISOLATED TO SCATTERED IN NEW MEXICO INCREASING TO
WIDESPREAD OVER THE EASTERN PERMIAN BASIN. THOUGH NO SEVERE
THUNDERSTORMS ARE EXPECTED...A FEW STORMS MAY PRODUCE SMALL
HAIL...GUSTY WINDS...BRIEF HEAVY RAIN AND DEADLY LIGHTNING.

STRONG EASTERLY WINDS ARE EXPECTED TO DEVELOP AT GUADALUPE PASS
DURING THE MORNING HOURS WITH WINDS 30 TO 40 MPH AND GUSTS TO 50
MPH POSSIBLE. HIGH PROFILE VEHICLES WILL NEED TO EXERCISE CAUTION
IF TRAVELING THROUGH GUADALUPE PASS FRIDAY MORNING. WINDS WILL
GRADUALLY DECREASE AFTER NOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Oct 6, 3:47 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT THU OCT 6 2016

TXZ075-062145-
PECOS TX-
347 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 445 PM
CDT...

AT 346 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS 12 MILES SOUTHWEST OF BAKERSFIELD...MOVING EAST AT 10
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT STOCKTON AND BAKERSFIELD.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 261 AND 304.

LAT...LON 3063 10215 3063 10288 3098 10287 3105 10230
      3103 10229 3104 10225 3103 10221 3102 10220
      3100 10219 3101 10218 3100 10214
TIME...MOT...LOC 2046Z 273DEG 6KT 3080 10248

82
Special weather statement, Oct 6, 3:56 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 PM CDT THU OCT 6 2016

TXZ070-062145-
REAGAN TX-
356 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REAGAN COUNTY UNTIL
445 PM CDT...

AT 356 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF STILES...OR 18 MILES NORTH OF BIG LAKE...MOVING
NORTHEAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN REAGAN
COUNTY.

LAT...LON 3134 10137 3134 10153 3148 10153 3162 10127
      3138 10127
TIME...MOT...LOC 2056Z 241DEG 7KT 3146 10137

67
Special weather statement, Oct 6, 4:46 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT THU OCT 6 2016

TXZ048-053-062245-
MITCHELL TX-SCURRY TX-
446 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCURRY AND NORTH
CENTRAL MITCHELL COUNTIES UNTIL 545 PM CDT...

AT 445 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR COLORADO CITY AIRPORT...OR 9 MILES NORTHWEST OF COLORADO
CITY...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SNYDER...COLORADO CITY...CHINA GROVE...VALLEY VIEW...COLORADO CITY
AIRPORT...INADALE...CUTHBERT...DUNN AND BUFORD.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 209 AND 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3272 10088 3255 10067 3235 10097 3240 10105
      3249 10106
TIME...MOT...LOC 2145Z 225DEG 7KT 3253 10093

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 8:13 PM CDTSpecial Weather StatementMAFScurry47 min
Oct 5, 9:00 PM CDTSpecial Weather StatementMAFScurry15 min
Oct 5, 10:06 PM CDTSpecial Weather StatementMAFScurry39 min
Oct 6, 3:47 PM CDTSpecial Weather StatementMAFPecos58 min
Oct 6, 3:56 PM CDTSpecial Weather StatementMAFReagan49 min
Oct 6, 4:17 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Oct 6, 4:21 PM CDTSevere Thunderstorm WarningMAFPecos54 min
Oct 6, 4:46 PM CDTSpecial Weather StatementMAFScurry59 min
Oct 6, 5:16 PM CDTSevere Thunderstorm WarningMAFScurry44 min
Oct 6, 5:29 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry46 min
Oct 6, 5:40 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Oct 6, 5:48 PM CDTSpecial Weather StatementMAFHoward42 min
Oct 6, 5:54 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Oct 6, 6:03 PM CDTSpecial Weather StatementMAFBorden42 min
Oct 6, 6:04 PM CDTSpecial Weather StatementMAFScurry41 min
Oct 6, 6:08 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell67 min
Oct 6, 6:13 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry47 min
Oct 6, 6:21 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry54 min
Oct 6, 6:37 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Oct 6, 6:43 PM CDTSpecial Weather StatementMAFBrewster47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.